Alert archive / California / Beach Hazards Statements in 2013

Beach Hazards Statement 3, NWS Los Angeles, CA

October 22, 2013

NWS Los Angeles, CA issued this beach hazards statement at Oct 22, 2013, 2:25 AM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2013, 2:25 AM PDT (09:25 UTC)
Expired
Oct 22, 2013, 10:00 PM PDT
In force
20 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WHUS46 KLOX 220925
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
225 AM PDT TUE OCT 22 2013

...A MODERATE SIZED LONG PERIOD SWELL WILL IMPACT THE CENTRAL
COAST THROUGH THIS EVENING...

.A NORTHWEST LONG PERIOD GROUNDSWELL WILL BRING INCREASED SURF TO
THE CENTRAL COAST TODAY THROUGH THIS EVENING. THIS SWELL WILL
RESULT IN SNEAKER WAVES...STRONG RIP CURRENTS AND SURF BETWEEN 7
TO 10 FEET...WITH LOCAL SETS TO 12 FEET. 

CAZ034-035-221730-
/O.NEW.KLOX.BH.S.0003.131022T0925Z-131023T0500Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
225 AM PDT TUE OCT 22 2013

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
BEACH HAZARDS STATEMENT FOR LARGE SURF...AND STRONG RIP CURRENTS...WHICH
IS IN EFFECT THROUGH THIS EVENING.

* HAZARDS...HIGH SURF 7 TO 10 FEET WITH LOCAL SETS TO 12 FEET ALONG
  WEST TO NORTHWEST FACING BEACHES.

* TIMING...THROUGH 10 PM PDT THIS EVENING

* LOCATION...THE CENTRAL COAST BETWEEN FROM POINT ARGUELLO TO THE
  SOUTH UP TO POINT PIEDRAS BLANCAS TO THE NORTH.

* IMPACTS...SNEAKER WAVES WHICH ARE CAPABLE OF WASHING PEOPLE 
  INTO THE SEA FROM BEACHES AND ROCKS...STRONG RIP CURRENTS AND 
  LARGE SURF. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER. STAY NEAR OCCUPIED LIFEGUARD
TOWERS AND NEVER SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE SHORE.

&&

$$

KAPLAN/ASR

SURVEY FOR THIS PRODUCT FOUND AT
HTTP://WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
4 follow-up statements
085 
WHUS46 KLOX 221601
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
901 AM PDT TUE OCT 22 2013

...A MODERATE SIZED LONG PERIOD SWELL WILL IMPACT THE CENTRAL
COAST THROUGH THIS EVENING...

.A NORTHWEST LONG PERIOD SWELL WILL BRING INCREASED SURF TO THE
CENTRAL COAST TODAY THROUGH THIS EVENING. THIS SWELL WILL RESULT
IN SNEAKER WAVES...STRONG RIP CURRENTS... AND HIGH SURF.

CAZ034-035-230015-
/O.CON.KLOX.BH.S.0003.000000T0000Z-131023T0500Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
901 AM PDT TUE OCT 22 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH SURF 7 TO 10 FEET WITH LOCAL SETS TO 12 FEET 
  ALONG WEST TO NORTHWEST FACING BEACHES. 

* TIMING...THROUGH 10 PM PDT THIS EVENING

* LOCATION...THE CENTRAL COAST FROM POINT PIEDRAS BLANCAS IN SAN
  LUIS OBISPO COUNTY SOUTH TO POINT ARGUELLO IN SANTA BARBARA COUNTY.

* IMPACTS...STRONG RIP CURRENTS AND SNEAKER WAVES WHICH ARE
  CAPABLE OF WASHING PEOPLE INTO THE SEA FROM BEACHES AND ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER AND NEVER TURN YOUR BACK TO THE
WATER. STAY NEAR OCCUPIED LIFEGUARD TOWERS AND DO NOT SWIM ALONE.
IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE SHORE UNTIL OUT
OF THE CURRENT.

&&

$$
KJ/RAT

SURVEY FOR THIS PRODUCT FOUND AT
HTTP://WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
639 
WHUS46 KLOX 221753
CFWLOX

COASTAL HAZARD MESSAGE...RESENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1053 AM PDT TUE OCT 22 2013

...A MODERATE SIZED LONG PERIOD SWELL WILL IMPACT THE CENTRAL
COAST THROUGH THIS EVENING...

.A NORTHWEST LONG PERIOD SWELL WILL BRING INCREASED SURF TO THE
CENTRAL COAST TODAY THROUGH THIS EVENING. THIS SWELL WILL RESULT
IN SNEAKER WAVES...STRONG RIP CURRENTS... AND HIGH SURF.

CAZ034-035-230215-
/O.CON.KLOX.BH.S.0003.000000T0000Z-131023T0500Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
1053 AM PDT TUE OCT 22 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH SURF 7 TO 10 FEET WITH LOCAL SETS TO 12 FEET 
  ALONG WEST TO NORTHWEST FACING BEACHES. 

* TIMING...THROUGH 10 PM PDT THIS EVENING

* LOCATION...THE CENTRAL COAST FROM POINT PIEDRAS BLANCAS IN SAN
  LUIS OBISPO COUNTY SOUTH TO POINT ARGUELLO IN SANTA BARBARA COUNTY.

* IMPACTS...STRONG RIP CURRENTS AND SNEAKER WAVES WHICH ARE
  CAPABLE OF WASHING PEOPLE INTO THE SEA FROM BEACHES AND ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER AND NEVER TURN YOUR BACK TO THE
WATER. STAY NEAR OCCUPIED LIFEGUARD TOWERS AND DO NOT SWIM ALONE.
IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE SHORE UNTIL OUT
OF THE CURRENT.

&&

$$
KJ/RAT

SURVEY FOR THIS PRODUCT FOUND AT
HTTP://WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
294 
WHUS46 KLOX 222045
CFWLOX

COASTAL HAZARD MESSAGE...RESENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
144 PM PDT TUE OCT 22 2013

...A MODERATE SIZED LONG PERIOD SWELL WILL IMPACT THE CENTRAL
COAST THROUGH THIS EVENING...

.A NORTHWEST LONG PERIOD SWELL WILL BRING INCREASED SURF TO THE
CENTRAL COAST TODAY THROUGH THIS EVENING. THIS SWELL WILL RESULT
IN SNEAKER WAVES...STRONG RIP CURRENTS... AND HIGH SURF.

CAZ034-035-230500-
/O.CON.KLOX.BH.S.0003.000000T0000Z-131023T0500Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
144 PM PDT TUE OCT 22 2013

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH SURF 7 TO 10 FEET WITH LOCAL SETS TO 12 FEET 
  ALONG WEST TO NORTHWEST FACING BEACHES. 

* TIMING...THROUGH 10 PM PDT THIS EVENING

* LOCATION...THE CENTRAL COAST FROM POINT PIEDRAS BLANCAS IN SAN
  LUIS OBISPO COUNTY SOUTH TO POINT ARGUELLO IN SANTA BARBARA COUNTY.

* IMPACTS...STRONG RIP CURRENTS AND SNEAKER WAVES WHICH ARE
  CAPABLE OF WASHING PEOPLE INTO THE SEA FROM BEACHES AND ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER AND NEVER TURN YOUR BACK TO THE
WATER. STAY NEAR OCCUPIED LIFEGUARD TOWERS AND DO NOT SWIM ALONE.
IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE SHORE UNTIL OUT
OF THE CURRENT.

&&

$$
KJ/RAT

SURVEY FOR THIS PRODUCT FOUND AT
HTTP://WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS
011 
WHUS46 KLOX 230447
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
947 PM PDT TUE OCT 22 2013

CAZ034-035-230600-
/O.EXP.KLOX.BH.S.0003.000000T0000Z-131023T0500Z/
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-
947 PM PDT TUE OCT 22 2013

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PDT THIS
EVENING...

THE LONG PERIOD SWELL OVER THE COASTAL WATERS AND SUBSEQUENT ABOVE
NORMAL SURF ON THE NORTHWEST FACING BEACHES HAS SUBSIDED SOME
THIS EVENING. EVEN SO...SURF OF 5 TO 7 FEET WITH LOCAL SETS TO 8
FEET WILL BE POSSIBLE OVERNIGHT. OTHERWISE...THE SURF WILL
CONTINUE TO SLOWLY SUBSIDE OVERNIGHT INTO WEDNESDAY.

$$

SIRARD

SURVEY FOR THIS PRODUCT FOUND AT
HTTP://WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Oct 21, 11:00 PM PDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 21, 11:00 PM PDT, 3 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1100 PM PDT MON OCT 21 2013

NEW AVIATION DISCUSSION

.SYNOPSIS...
A WEAK LOW PRESSURE SYSTEM MOVING ACROSS THE AREA WILL BRING A
GRADUAL COOLING TREND TO THE AREA THROUGH THURSDAY...WITH CONTINUED
NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. FOR FRIDAY THROUGH THE
WEEKEND...ANOTHER STRONGER LOW PRESSURE SYSTEM WILL REMAIN WELL WEST
OF THE AREA. HOWEVER...IT WILL RESULT IN SOME WEAK OFFSHORE FLOW
WHICH WILL ALLOW FOR DRY AND WARMER CONDITIONS ACROSS THE DISTRICT.

&&

.SHORT TERM (TONIGHT-THU)...WEAK UPPER LEVEL LOW PRESSURE SYSTEM
IS LOCATED OFF THE COAST OF SOUTHERN CALIFORNIA AND IS FORECASTED
TO SLOWLY DRIFT EASTWARD OVER THE AREA DURING THE NEXT COUPLE OF
DAYS. A WEAK UPPER RIDGE WILL THEN BUILD ACROSS SOUTHERN CALIFORNIA
BY THURSDAY. SLIGHT OFFSHORE TRENDS IN THE SURFACE PRESSURE GRADIENTS
COMBINED WITH EASTERLY FLOW ALOFT ALLOWED FOR ANOTHER WARM DAY ACROSS
INLAND AREAS...WITH TEMPERATURES CLIMBING WELL INTO THE 80S.
MEANWHILE...A SHALLOW MARINE INVERSION COMBINED WITH A SEA BREEZE
INFLUENCE KEPT TEMPERATURES COOLER ALONG THE COASTAL PLAIN.

CURRENT SATELLITE IMAGERY SHOWING LOW CLOUDS FILLING IN ACROSS THE
CENTRAL COAST THIS EVENING AS WELL AS THE COASTAL WATERS. EXPECTING
LOW CLOUDS AND FOG TO FILL IN ACROSS MOST COASTAL AREAS
TONIGHT...SPREADING LOCALLY INTO THE SAN GABRIEL VALLEY. 00Z NAM
ALSO INDICATING SOME MID LEVEL MOISTURE DEVELOPING ACROSS SOUTHERN
CALIFORNIA IN ASSOCIATION WITH THE UPPER LOW OFF THE COAST...SO MAY
SEE SOME HIGHER LEVEL CLOUDS AT TIMES. ANOTHER WARM DAY ON TAP FOR
INLAND AREAS ON TUESDAY...WITH TEMPERATURES CLIMBING INTO THE LOWER
TO MID 80S ACROSS WARMEST LOCATIONS. SLIGHT COOLING THEN EXPECTED ON
WEDNESDAY AS WEAK UPPER LOW MOVES RIGHT OVER THE AREA.

*** FROM PREVIOUS DISCUSSION ***

.LONG TERM (FRI-MON)...OVERALL...MODELS CONTINUE TO BE IN DECENT
SYNOPTIC AGREEMENT THROUGH THE PERIOD...ALTHOUGH THE SOLUTIONS
DEVIATE LATER IN THE PERIOD. AT UPPER LEVELS...MAIN FEATURE WILL
CONTINUE TO BE THE UPPER LOW. AMAZINGLY...ALL THE MODELS KEEP THE
LOW ON THE SAME TRACK THROUGH SATURDAY...DROPPING TO ABOUT 400 MILES
SOUTHWEST OF POINT CONCEPTION SATURDAY AFTERNOON. AFTER THAT...THE
MODELS START TO MOVE THE LOW ANY WHICH WAY SUNDAY/MONDAY...WITH THE
GFS CONTINUING TO MOVE TO EASTWARD WHILE THE ECMWF MOVES IT SOUTH
AND SOUTHWEST. NEAR THE SURFACE...IT LOOKS LIKE THERE SHOULD BE SOME
DEGREE OF OFFSHORE FLOW THROUGH THE WEEKEND. HOWEVER...UPPER SUPPORT
DOES NOT LOOK GREAT YET...SO DO NOT ANTICIPATE ANY STRONG OFFSHORE
PUSH.

FORECAST-WISE...THE UPPER LOW WILL REMAIN FAR ENOUGH AWAY TO PREVENT
ANY CHANCES OF PRECIPITATION THROUGH MONDAY. THEREFORE...MAIN
CHALLENGE WILL BE THE AMOUNT OF OFFSHORE FLOW...AND HOW IT AFFECTS
THE MARINE LAYER STRATUS AND TEMPERATURES. AT THIS TIME...WILL KEEP
THE PREVIOUS SHIFTS THINKING WITH GREATLY REDUCED STRATUS THROUGH
SUNDAY...THEN AN INCREASE IN STRATUS COVERAGE ON MONDAY AS IT LOOKS
LIKE ONSHORE FLOW WILL BEGIN TO INCREASE. AS FOR TEMPERATURES...WILL
EXPECT A WARMING TREND FRIDAY/SATURDAY...WITH A COOLING TREND
BEGINNING SUNDAY/MONDAY.

&&

.AVIATION...

22/0600Z

700 FOOT MARINE LAYER WILL KEEP STRATUS CONFINED TO THE COAST AND
SANTA YNEZ VLY. CONDS WILL MOSTLY BE IFR BUT THERE WILL BE LOCAL
LIFR CONDS. FAIRLY LOW CONFIDENCE WITH TRANSITIONS BETWEEN LIFR/IFR.
PRETTY GOOD CONFIDENCE IN TRANSITION TO VFR CONDS IF ANYTHING FCST
IS AN HOUR PESSIMISTIC.

KLAX...ONLY FAIR CONFIDENCE IN TAF. CIGS MAY NOT ARRIVAL UNTIL AS
LATE AS 09Z AND VFR CONDS MAY ARRIVE AS EARLY AS 16Z.

KBUR...HIGH CONFIDENCE IN TAF. A 30 PERCENT CHANCE OF 5SM HZ 12Z-17Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...GOMBERG/RAT
AVIATION...ASR
SYNOPSIS...RAT

WWW.WEATHER.GOV/LOSANGELES

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:20 AM PDTDense Fog AdvisoryLOX5 hr

Nearby

Beach Hazards Statements in California, 2013Every beach hazards statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.